Format

Send to

Choose Destination
Am J Med Sci. 2012 Jul;344(1):72-4. doi: 10.1097/MAJ.0b013e31824ceb2b.

Ritonavir and epidural triamcinolone as a cause of iatrogenic Cushing's syndrome.

Author information

1
Department of Internal Medicine, Lankenau Medical Center, Wynnewood, PA 19096, USA. albertN@mlhs.org

Abstract

Ritonavir is a protease inhibitor (PI) frequently prescribed with highly active antiretroviral therapy. It functions to boost the effectiveness of other PIs as a result of blocking their breakdown by the cytochrome P450 (3A4) pathway. Through this same mechanism, ritonavir has been shown to cause iatrogenic Cushing's syndrome (ICS) in patients using inhaled fluticasone. In addition, a small number of recent cases suggest that ritonavir may also cause this disorder by prolonging the duration of injected corticosteroids, such as triamcinolone. This case report presents a human immunodeficiency virus (HIV) patient taking ritonavir with ICS and secondary adrenal insufficiency, presumably due to systemic absorption and decreased metabolism of an epidural triamcinolone injection. To the authors knowledge, there have only been 4 previously reported cases describing ritonavir-potentiating ICS after receiving a corticosteroid epidural. This provides further proof that caution should be taken with nonparenteral use of triamcinolone in HIV patients on PIs.

PMID:
22543594
DOI:
10.1097/MAJ.0b013e31824ceb2b
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center